Osteoporosis and Bone Health in HIV
- 719 Downloads
Patients with HIV can develop several complications that involve bone including low bone mineral density and osteoporosis, osteonecrosis, and rarely osteomalacia. Low bone mineral density leading to osteoporosis is the most common bone pathology. This may result from HIV infection (directly or indirectly), antiretroviral toxicity, or as a consequence of other co-morbidities. The clinical relevance of osteoporosis in HIV infection has been uncertain; however, fragility fractures are increasingly reported in HIV-infected patients. Further research is required to understand the pathogenesis of osteoporosis in HIV-infected patients and determine effective management; however, initiation of antiretroviral therapy seems to accelerate (in the short-term) bone demineralization. Tenofovir may be associated with a greater degree of short-term loss of bone density than other antiviral agents and the potential long-term bone dysfunction is unclear. As the HIV-infected population ages, screening for low bone mineral density will become increasingly important.
KeywordsHIV Antiretroviral therapy Osteopenia Osteoporosis Fractures Vitamin D Tenofovir
Papers of particular interest, published recently, have been highlighted as: • Of importance
- 17.• Yin MT, Zhang CA, McMahon DJ, et al. Higher rates of bone loss in postmenopausal HIV-infected women: a longitudinal study. J Clin Endocrinol Metab. 2012;97:554–62. Further recent evidence of the additional risk associated with HIV, even in populations already at high risk of osteoporosis. PubMedCrossRefGoogle Scholar
- 27.• McComsey G, Kitch D, Daar E, et al. Bone mineral density and fractures in antiretroviral-naive persons randomized to receive abacavir-lamivudine or tenofovir disoproxil fumarate-emtricitabine along with efavirenz or atazanavir-ritonavir: Aids Clinical Trials Group A5224s, a substudy of ACTG A5202. J Infect Dis. 2011;203:1791–801. Evidence from a randomized controlled trial that tenofovir is associated with increased rates of decreased bone density immediately after initiation of ART. PubMedCrossRefGoogle Scholar